How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I began taking Modafonil about two weeks ago, replacing

Customer Question

Hi there!
I began taking Modafonil about two weeks ago, replacing Adderall, for narcolepsy. Initially I felt like the Modafonil gave me my life back without the anxiety and other side effects I experienced while taking adderall. However, I've beem having absolutely terrible and incredibly draining anxiety and panic attacks for the past two days. I usually take 100mg of Modafonil at 8 am and another 100mg around 1pm. However, the last two days I haven't taken my first dosage until later on in the day (11am), while still taking my second at around 1/2pm. I'be also been going to sleep around 2/3am instead of 11 pm. Can that be causing the unbearable anxiety? If not, what can?
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area.

Hello and thank you for your question. Usually you only want to take Modafinil once a day and that is typically in the morning because of its longer half-life than Adderall (15-17 hours). So it is possible that splitting the dose of the Modafinil is contributing to this anxiety and panic. But yes Modafinil like any other stimulant based medication will increase anxiety and panic as that is common. You see when you are anxious and have a panic disorder, your body is already stimulated. This is why sedative medications like a benzodiazepine are so effective in lessening anxiety and panic because they slow the body down. So taking a stimulant medication like Modafinil or Adderall will only increase stimulation and exacerbate anxiety and panic.

You may want to try only taking 100mg of Modafinil in the morning to see if this helps with your narcolepsy and does not cause you the anxiety and panic that you are experiencing. If your narcolepsy is still not resolved, but you are not experiencing panic or anxiety than increasing to 200mg once in the morning would be appropriate. But splitting the dose to twice a day is most likely contributing to your anxiety and definitely the insomnia as this medication is not meant to be taken in the afternoon.

I hope this answers your questions and gives you some guidance on this issue. Please let me know if you have any questions or concerns as I am happy to assist and support you regarding this issue.

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.